Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 33, NWS Paducah, KY

April 20, 2003Trigg County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Apr 20, 2003, 5:40 PM CDT for Trigg County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2003, 5:40 PM CDT (22:40 UTC)
Expired
Apr 20, 2003, 6:15 PM CDT
In force
35 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Trigg County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 1:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

658 
WUUS53 KPAH 202240
SVRPAH
KYC221-202315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CDT SUN APR 20 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TRIGG COUNTY IN WESTERN KENTUCKY

* UNTIL 615 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF CANTON...OR ABOUT 12 MILES
  SOUTHWEST OF CADIZ...MOVING NORTHEAST AT 50 MPH.

LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE
COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3671 8797 3684 8812 3690 8804 3696 8789
          3696 8781 3700 8773 3697 8766 3691 8767

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 12:30 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Apr 20, 12:30 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1230 PM CDT SUN APR 20 2003

LATEST SURFACE ANALYSIS SHOWS LOW CENTERED OVER NORTHERN WI WITH AN
ASSOCIATED COLD FRONT SOUTHWEST THROUGH STL TO NEAR WEST PLAINS.
ISODROSOTHERMS SHOW TOUNGE OF MOISTURE AXIS CENTERED ALONG THE
MISSISSIPPI RIVER VALLEY WITH LOWER TO MID 60S OVER THE ENTIRE CWA.
LATEST RADAR MOSAIC SHOWS THUNDERSTORMS DEVELOPING AHEAD OF THE
FRONT. THE UPPER LEVEL LOW WAS NEARLY VERTICALLY STACKED WITH THE
SURFACE LOW.

THE 12Z SUN MODEL RUNS INDICATE AN UPPER LEVEL LOBE OR SHORTWAVE
WILL ROTATE AROUND THE UPPER LOW AND HELP EJECT THE SURFACE FEATURE
THROUGH THE FA THIS AFTERNOON. EVENTHOUGH MOS GUIDANCE IS GIVING
LESS THAN 20 POPS...STILL THINK TSRAS ARE LIKELY WITH +TSRA
POSSIBLE AS WELL. THUS WILL USE EVENING TYPE WORDING IN AFTN
ISSUANCE. WILL DETERMINE BEAKOUT CLOSER TO PRESS TIME. CAPES WILL BE
1000 TO 2000 J/KG THIS AFTERNOON WITH A 850 MB JET NOSING INTO THE
HEART OF THE FA EXPECT SOME DEVELPMNT THIS AFTERNOON AS PER SWODY1.
LINES ARE THE MOST PROBABLE FEATURE EXPECTED WITH A BOW ECHOES
POSSIBLE. NOT THE MOST FAVORABLE ENVIRONMENT FOR SUPERCELLS OR
TORNADOES BUT WOULD NOT RULE THEM OUT COMPLETELY. WW WILL LIKELY BE
ISSUED EARLY THIS AFTERNOON. HOWEVER THE STRONGEST STORMS WITH THE
BEST INSTABILITY DOES APPEAR TO BE NORTH AND EAST OF THE AREA...NEAR
TO THE LOW CENTER...AS PER COORD WITH SPC.  OTHERWISE EXPECT CHCS OF
PRECIP TO END TONIGHT WITH THE NEXT CHC RETURNING THURSDAY AFTERNOON.

FWC AND MAV IN GOOD AGREEMENT WITH TEMPS AND WILL FOLLOW TREND.

.PAH...NONE.

KH
Hazardous weather outlook, Apr 20, 12:37 PM CDT, 5 hours 3 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1237 PM CDT SUN APR 20 2003

...SEVERE THUNDERSTORM WATCH 138 IN EFFECT FOR PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA UNTIL 600 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER FOUR STATE AREA
THIS AFTERNOON AND EVENING. THE GREATEST THREAT AREA IS EXPECTED TO
BE EAST OF THE MISSISSIPPI RIVER...ACROSS SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA. AS THE AFTERNOON WEARS ON...THE THREAT SHOULD
EXTEND SOUTH INTO WEST KENTUCKY. LARGE HAIL AND DAMAGING WIND APPEAR
TO BE THE MAIN THREATS. THERE IS A SLIGHT CHANCE OF A TORNADO AS
WELL. THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH THIS
EVENING...AS A COLD FRONT PUSHES ACROSS THE AREA...DEPARTING
SOUTHWEST INDIANA AND WESTERN KENTUCKY BY ABOUT MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A RISK OF THUNDERSTORMS ON THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE FOUR STATE AREA THIS
AFTERNOON AND EVENING.

In the hours before

Local storm report, Apr 20, 3:53 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
353 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0341 PM    CROFTON                   KY   1.75 INCH HAIL
04/20/03   CHRISTIAN                      NUMEROUS TREES DOWN
                                          REPORTED BY EOC
Local storm report, Apr 20, 4:12 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
412 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    PETERSBURG                IN   0.75 INCH HAIL
04/20/03   PIKE                           RELAYED THROUGH WABASH
                                          COUNTY EMA

0403 PM    MACKEY                    IN   0.75 INCH HAIL
04/20/03   GIBSON                         REPORTED BY TRAINED
                                          SPOTTERS

0403 PM    MACKEY                    IN   60 MPH WIND GUST
04/20/03   GIBSON                         REPORTED BY TRAINED
                                          SPOTTERS

0406 PM    GREENVILLE                KY   0.75 INCH HAIL
04/20/03   MUHLENBERG                     REPORTED BY TRAINED
                                          SPOTTERS

0409 PM    MOUNT VERNON              IN   0.75 INCH HAIL
04/20/03   POSEY                          REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, Apr 20, 4:23 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
423 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0419 PM    VELPEN                    IN   1.00 INCH HAIL
04/20/03   PIKE                           REPORTED BY EM DIRECTOR
Local storm report, Apr 20, 5:11 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    HENDERSON                 KY   0.75 INCH HAIL
04/20/03   HENDERSON                      REPORTED BY HENDERSON
                                          COUNTY DES DIRECTOR

0508 PM    MURRAY                    KY   1.75 INCH HAIL
04/20/03   CALLOWAY                       DIME SIZE HAIL COVERING
                                          THE GROUND ALSO. REPORTED
                                          BY TRAINED SPOTTERS AND
                                          CITY POLICE
Local storm report, Apr 20, 5:17 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
517 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0508 PM    HENDERSON                 KY   1.00 INCH HAIL
04/20/03   HENDERSON                      REPORTED BY HENDERSON
                                          COUNTY DES DIRECTOR
Local storm report, Apr 20, 5:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
538 PM CDT SUN APR 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    2W STANLEY                KY   1.00 INCH HAIL
04/20/03   DAVIESS                        REPORTED BY DAVIESS
                                          COUNTY EM DIRECTOR

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:54 PM CDTSevere Thunderstorm WarningPAHCaldwell36 min
Apr 20, 2:59 PM CDTSevere Thunderstorm WarningPAHTrigg46 min
Apr 20, 3:28 PM CDTSevere Thunderstorm WarningPAHChristian32 min
Apr 20, 3:38 PM CDTTornado WarningPAHChristian32 min
Apr 20, 3:58 PM CDTTornado WarningPAHMuhlenberg47 min
Apr 20, 4:32 PM CDTSevere Thunderstorm WarningPAHUnion43 min
Apr 20, 4:52 PM CDTSevere Thunderstorm WarningPAHHenderson38 min
Apr 20, 5:00 PM CDTTornado WarningPAHHenderson30 min
Apr 20, 5:07 PM CDTSevere Thunderstorm WarningPAHCalloway23 min
Apr 20, 5:27 PM CDTTornado WarningPAHDaviess33 min
Apr 20, 5:46 PM CDTSevere Thunderstorm WarningPAHHenderson, Union, Webster44 min
Apr 20, 5:58 PM CDTSevere Thunderstorm WarningPAHChristian47 min
Apr 20, 6:28 PM CDTSevere Thunderstorm WarningPAHDaviess32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.